Translate this page into:
Oral fixed drug eruption due to fluconazole
2 Department of Medicine, MM Institute of Medical Sciences and Research, Mullana, Ambala, India
3 Department of Periodontics, DAV Dental college, Yamunanagar, India
B-2, Near Shiv Mandir, MM Medical and Dental College Residential Campus, Mullana, Dist. Ambala, Haryana,
|How to cite this article:
Mahendra A, Gupta S, Gupta S, Sood S, Kumar P. Oral fixed drug eruption due to fluconazole. Indian J Dermatol Venereol Leprol 2006;72:391
Fixed drug eruption (FDE) is a distinctive variant of drug eruption with characteristic recurrence at the same site of skin or mucous membranes. We report a case of oral FDE caused by fluconazole - a triazole antifungal agent.
A 19-year-old boy presented to us following development of erosion over the hard palate since the last two days. The patient had been prescribed oral fluconazole 150 mg weekly along with topical terbinafine cream for extensive tinea corporis and cruris. He developed redness and swelling over the palate 7-8h after taking first dose of fluconazole. The lesion was mildly painful and there was excessive salivation. The lesion gradually progressed to form superficial erosion.
On examination, there was a circumscribed erosion of size 5 x 3 cm situated over the left side of the hard palate. There were no other lesions on the body. On further enquiry, the patient recalled history of a similar episode about a year ago when he had taken fluconazole for tinea cruris. The erosion had developed one day after taking fluconazole and was of much smaller size. The patient had stopped oral medication by himself but continued with topical terbinafine cream. The oral lesion had healed by itself without any medication that time. Provisional diagnosis of oral FDE due to fluconazole was made. Oral hygiene was maintained by 10 ml of 0.12% Chlorhexidine mouth rinse twice daily along with warm saline rinses. The patient was prescribed oral cetirizine 10 mg OD along with topical triamcinolone in Orabase. The tinea infection was treated with systemic and topical terbinafine. The patient was strictly advised against taking further doses of fluconazole. The erosion healed in about 15 days.
Four weeks after the oral lesion had healed oral provocation was done using 50 mg of fluconazole. The lesion reappeared in about three hours and diagnosis of FDE due to fluconazole was confirmed.
Commonly observed adverse effects due to fluconazole include nausea, vomiting and elevated liver enzymes. Hypersensitivity reactions include anaphylactic reactions, angioedema and facial edema, pruritus, urticaria, erythematous or maculopapular rash and exfoliative skin reactions including Stevens Johnson syndrome and toxic epidermal necrolysis.
Cotrimoxazole, oxyphenbutazone and tetracycline are the most common causes of FDE of oral mucous membrane.¹ To the best of our knowledge, only three cases of FDE caused by fluconazole have been reported. Only in the case reported by Heikkila et al . there were painful blisters in the mouth along with other lesions on the body. In the cases reported by Morgan and Carmichael as well as by Ghislain and Ghislain lesions of FDE were observed only over the skin surface. Our case is unique as the patient had only palatal erosions without any other lesions on the body.
Jain VK, Dixit VB, Archana. Fixed drug eruption of the oral mucous membrane. Ann Dent 1991;50:9-11.[Google Scholar]
Heikkila H, Timonen K, Stubb S. Fixed drug eruption due to Fluconazole. J Am Acad Dermatol 2000;42:883-4.[Google Scholar]
Morgan JM, Carmichael AJ. Fixed drug eruption with fluconazole. BMJ 1994;308:454.[Google Scholar]
Ghislain PD, Ghislain E. Fixed drug eruption due to fluconazole: A third case. J Am Acad Dermatol 2002;46:467.[Google Scholar]